So one of my readers, Chris, wrote in to ask if neck lines are contra-indicated in digoxin toxicity. He had been told of this prohibition by one of his attendings. It seemed to me that this is one of those things that are viewed as potential harms, but there probably is no evidence. He took the initiative to do a futher lit search and here is what he came up with…
After looking it up and checking Rosen's and Goldfrank's, I came upon this article, which seems to be the basis for the argument of no IJs/Subclavians:
CLINICAL TOXICOLOGY 1993;31(2):261-273
I've attached the key excerpt from the discussion here as well:
“Safety of cardiac pacing in the treatment of digitalis intoxication was assessed in 39 pacing-treated patients from Groups 1 and 3. Fourteen adverse effects (36%) were recorded. These iatrogenic accidents were pacing-induced arrhythmias (6 cases), pacing defects (6 cases), and infectious complications (2 cases). The six pacing-induced arrhythmias occurred during or just after insertion (1 ventricular tachycardia, 3 VF) or subsequent to pacemaker adjustment (1 VA after a brief pause of pacing to study the underlying rhythm; 1 VF during reduction of ventricular rate from 80 bpm to 60 bpm). The six pacing defects occurred after ambulance transport (1 VA), external cardiac massage (1 patient), or accidental removal of the pacemaker by a confused patient, while no causes were found in three cases. The two infectious complications were staphylococcus epidermidis septicemias. One septicemia was complicated by fatal septic shock. Five out of these accidents (13 %) had a fatal outcome (2 VF, 2 VA, 1 septic shock). Thus, the overall pacing-induced mortality was 42% (5 out of 12 fatalities).”
So, they showed that pacing someone with a dig OD is bad, and that complications of pacing often occurred “shortly after insertion”, which they don't define in the paper in terms of time. I presume this leads to the inference that it may be the guide wire of the CVC kit that irritates the myocardium and precipitates the arrythmia/death. I'm not sure I can completely make that leap, as it seems to me that repeatedly shooting electricity into the already electrically abnormal heart will be a bigger problem than tickling it with a wire.
Some other things to consider are that the pacers were put into patients receiving lower/no digibind, and that the pacers were put in ahead of time at another hospital, and patients were then transferred to the ICU center in the study. Interestingly the cardiology center put in the pacers, but had no Digibind on hand. The digibind was only available at the ICU center where the patients would be transferred after having their pacer inserted.
Alright, overall I'm feeling like a CVC is probably fine, especially in an appropriately Digibound patient. However, pacing (especially without giving Digibind) looks to be a suboptimal plan.
So this prompted me to search as well. And I found this chestnut (always intended).
Safety of Transvenous Temporary Cardiac Pacing in Patients with Accidental Digoxin Overdose and Symptomatic Bradycardia
Ju-Yi Chena, Ping-Yen Liua,b, Jyh-Hong Chena, Li-Jen Lina
Background: Patients with digoxin intoxication may need transvenous temporary cardiac pacing (TCP) when symptomatic bradyarrhythmias are present. However, it has been reported that TCP might be associated with fatal arrhythmias in patients with acute digitalis intoxication caused by attempted suicide. The aim of this study was to assess the safety of TCP in patients with accidental digoxin-related symptomatic bradyarrhythmias. Materials and Methods: Seventy patients (30 men; age 74 ± 12 years) were enrolled in this retrospective study. Patients were divided into two groups: group 1 with TCP and group 2 without TCP. A digoxin overdose was defined as a serum digoxin level higher than 2.0 ng/ml combined with the presence of digoxin-related symptoms. Detailed clinical characteristics were reviewed on the basis of the medical records. Results: Group 1 included 24 patients (34.3%, 10 men). The rhythms prior to pacemaker insertion in group 1 included sinus arrest with junctional bradyarrhythmias (n = 9), atrial fibrillation with a slow ventricular rate (n = 11), and high-degree atrioventricular block (n = 4). The mean duration of pacemaker implantation was 5.8 ± 2.9 days (2–12 days). There was no major arrhythmic event or mortality after TCP in group 1. Two patients in group 2 (4%) died of ventricular tachyarrhythmias. Group 1 had a higher level of blood urea nitrogen (45.1 ± 26.0 vs. 33.4 ± 19.3 mg/dl), of left ventricular ejection fraction (68 vs. 56%), and of digoxin (4.4 ± 2.1 vs. 3.4 ± 1.3 ng/ml) but a lower serum calcium level (8.7 ± 0.6 vs. 9.1 ± 0.8 mg/dl). Conclusion: TCP was safe for patients with a digoxin overdose complicated by symptomatic bradycardia and should be recommended in such situations. However, this conclusion does not apply to acute digoxin intoxication as a result of attempted suicide.
So what do you folks think? With proper wire management you can ensure it goes nowhere near the heart (insert <25 cm), but is it worth it? Or should we just make Dr. Marik happy and use the groin (hate that word!) in these folks?
- EMCrit 290 – Decompensated Hypothyroidism and Myxedema with Dr. Arti Bhan - January 23, 2021
- EMCrit 289 – Ketamine Only Intubation Paper with Brian Driver - January 12, 2021
- EMCrit 288 – Neurogenic Shock & Should we be Using Vasopressors for Hemorrhagic Shock? - December 29, 2020